Have a Safe Festival: Look Out for Each Other

Tickets? Check. Sunglasses? Check. Buddy system? Double-check.

Sticking with your friends at festivals and events this summer means keeping each other safe from harms. With the increase in fentanyl in B.C.’s illegal drug supply, overdoses are a big concern.

People are at a higher risk of overdosing when they use alone. So, talk to your friend group about how you’ll stick together when embarking on your festival experience.

Get to know where things are.
Take note where the exits, water and food stations, bathrooms, harm reduction, and first aid services are. Pick a spot to meet if your group gets split up. Make sure your phone is charged; some festivals may have charging stations! Check the festival’s website for a map of the grounds and to see what services they offer.

If you’re planning to use drugs, educate yourself about what you’re taking.
It’s extra risky to mix substances. You might not mean to mix – drugs can be cut with other drugs you’re not aware of, like fentanyl. Or, taking a party drug while on prescription medication could result in a bad interaction. Tell someone you trust what substances you are taking. Test a small amount first, and then go slowly. Go with a friend to the festival’s harm reduction tent, if available, to see if they can check your drugs. They provide a safe space for you to ask questions and can advise you on safer use. If you use fentanyl test strips to check your drugs without help from a trained harm reduction worker, know that these strips have limitations and none are specifically designed to check street drugs before consumption. Read more on safer drug use.

Take Naloxone training and get a kit.
Naloxone is a medication that can quickly reverse the effects of an overdose from opioids like heroin, morphine, fentanyl, carfentanil, and codeine. It’s safe to give naloxone even if the person hasn’t taken opioids. Take naloxone training online and find where to get a kit.

Know what an overdose looks like.
Keep an eye on your friends. If you see any signs of an overdose in them or other festival goers, call 9-1-1 right away. The signs include:

  • Not moving and can't be woken
  • Slow or no breathing
  • Lips and nails are blue
  • Choking, gurgling sounds or snoring
  • Cold or clammy skin
  • Tiny pupils

Learn how to respond to an overdose.
The first step is calling 9-1-1 for help. Then, follow the SAVE ME steps while you wait for first responders to arrive.

Take time to chill.
Don’t pressure yourself or your friends to do and see everything. You’ll have a much better time if you are comfortable and well rested. Drink water throughout the day and eat regular meals and snacks. Remember, festivals usually have amazing food to offer too! 

Related Articles

Health Canada: Drug Use During Festival Season
Toward the Heart: Safer Drug Use